Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 19, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2011, 3:32 PM CDT for Portage County, Waupaca County, Wisconsin. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 3:32 PM CDT (20:32 UTC)
- Expired
- May 12, 2011, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Portage County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 75 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:46 PM CDT | HAIL 0.25 | Iola, WI | AND VERY HEAVY RAIN. |
| May 12, 3:55 PM CDT | HAIL 0.25 | Iola, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
863
WUUS53 KGRB 122032
SVRGRB
WIC097-135-122115-
/O.NEW.KGRB.SV.W.0019.110512T2032Z-110512T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
332 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PORTAGE COUNTY IN CENTRAL WISCONSIN...
NORTHERN WAUPACA COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 415 PM CDT
* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF AMHERST...OR 9 MILES NORTHWEST OF WAUPACA...AND MOVING
NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCANDINAVIA...NORTHLAND...IOLA...OGDENSBURG...MANAWA...BIG FALLS...
SYMCO AND MARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4450 8942 4468 8900 4468 8881 4457 8872
4451 8873 4430 8928
TIME...MOT...LOC 2032Z 244DEG 15KT 4446 8915
WIND...HAIL 60MPH 1.00IN
$$
EB2 follow-up statements
549
WWUS53 KGRB 122044
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT THU MAY 12 2011
WIC097-135-122115-
/O.CON.KGRB.SV.W.0019.000000T0000Z-110512T2115Z/
PORTAGE WI-WAUPACA WI-
344 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WAUPACA AND EAST CENTRAL PORTAGE COUNTIES UNTIL 415 PM CDT...
AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF AMHERST...OR 10 MILES NORTH OF WAUPACA...MOVING NORTHEAST AT
15 MPH.
LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...MANAWA...BIG FALLS...SYMCO AND MARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4453 8933 4468 8900 4468 8881 4458 8872
4451 8873 4434 8918
TIME...MOT...LOC 2044Z 244DEG 15KT 4448 8909
WIND...HAIL 60MPH 1.00IN
$$
RDM193
WWUS53 KGRB 122058
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT THU MAY 12 2011
WIC097-122108-
/O.CAN.KGRB.SV.W.0019.000000T0000Z-110512T2115Z/
PORTAGE WI-
358 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PORTAGE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4456 8922 4457 8922 4468 8900 4468 8881
4458 8872 4456 8872 4451 8873 4438 8909
TIME...MOT...LOC 2058Z 244DEG 15KT 4451 8902
$$
WIC135-122115-
/O.CON.KGRB.SV.W.0019.000000T0000Z-110512T2115Z/
WAUPACA WI-
358 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WAUPACA COUNTY UNTIL 415 PM CDT...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
NORTH OF WAUPACA...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CLINTONVILLE...MANAWA...BIG FALLS...SYMCO AND MARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4456 8922 4457 8922 4468 8900 4468 8881
4458 8872 4456 8872 4451 8873 4438 8909
TIME...MOT...LOC 2058Z 244DEG 15KT 4451 8902
WIND...HAIL 60MPH 1.00IN
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:03 PM CDT, 29 minutes earlier.
Area forecast discussion, May 12, 3:03 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 303 PM CDT THU MAY 12 2011 .SHORT TERM...TONIGHT AND FRIDAY. SURFACE LOW PRESSURE OVER WISCONSIN AND A PAIR OF 500MB LOWS MOVING THE STATE LED TO CONTINUED POPS IN THE FORECAST THROUGH AT LEAST FRIDAY. THUNDERSTORMS DEVELOPED ACROSS THE SOUTHERN HALF OF THE STATE AND MOVED NORTH-NORTHEAST EARLY THIS AFTERNOON. A WARM FRONT ACROSS THE AREA THAT WAS MOVING NORTH COMBINED WITH HIGH MUCAPE VALUES WILL RESULT IN CONTINUED THUNDERSTORM DEVELOPMENT. THOUGH SHEAR IS NOT IMPRESSIVE...INSTABILITY MAY BE SUFFICIENT FOR SEVERE STORM DEVELOPMENT THE REST OF THE AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY A PAIR OF UPPER LOWS DUMB BELLING AROUND EACH OTHER BEFORE CONSOLIDATING INTO ONE CENTER ARE THE MAIN WEATHER FEATURES THROUGH MONDAY. THE PROXIMITY OF THE UPPER SYSTEMS WILL KEEP SHOWERS IN THE FORECAST THROUGH SATURDAY NIGHT OR EARLY SUNDAY. THE CLOUDS...NORTHEAST WINDS FROM THE COLD BAY AND LAKE AND SHOWERS SHOULD MAKE FOR A CHILLY DAY SATURDAY WITH HIGHS IN THE 40S TO LOW 50S. THE SHOWERS SHOULD DIMINISH SATURDAY NIGHT OR SUNDAY MORNING. THEN THE GFS AND GEM BRING A LARGE UPPER RIDGE INTO THE NORTHERN GREAT LAKES SUNDAY WHICH WILL BRING DRY AND COOL WEATHER FOR MONDAY THROUGH AT LEAST THURSDAY. THE ECMWF ALSO BRINGS IN UPPER RIDGING EARLY IN THE WEEK BUT IS AT ODDS WITH THE OTHER MODELS IN ROTATING A PIECE OF ENERGY AROUND THE UPPER LOW OVER THE OHIO VALLEY BACK TO THE NORTHWEST DURING THE MIDDLE OF THE WEEK WHICH WOULD BRING THE THREAT OF SHOWERS. WILL DISCOUNT THE ECMWF FOR NOW. THE VERY DRY AIR SHOULD MAKE FOR LARGE DIURNAL TEMPERATURE RANGES. LOWS SHOULD DROP INTO THE 30S IN MOST OF THE AREA MONDAY THROUGH WEDNESDAY MORNINGS WITH 20S IN THE USUAL COLD PLACES. THIS COULD PRODUCE FROST ON ONE OR MORE OF THOSE MORNINGS. && .AVIATION...EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING WITH LARGE HAIL AND STRONG GUSTY WINDS...ALONG WITH ISOLATED MVFR CIGS AND IFR VSBYS. EXPECT IFR CIGS AND VSBYS IN STRATUS AND FOG OVERNIGHT...THEN VSBYS IMPROVING TO VFR WITH MVFR STRATUS DURING THE MORNING ON FRIDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY. && .MARINE...MARINE DENSE FOG ADVISORY FOR THE BAY AND NEARSHORE WATERS OF LAKE MI. HIGHER DEW POINTS OVER THE COOL WATER CAUSING VSBYS TO DROP ALONG THE SHORE. WILL NEED TO MONITOR FOR TRENDS THE REST OF THE AFTERNOON INTO TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/RDM
Hazardous weather outlook, May 12, 2:12 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 212 PM CDT THU MAY 12 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131915- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 212 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY ANY OF THE STORMS THIS AFTERNOON OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. LMZ521-522-541>543-131915- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 212 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME STORMS COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS. LOW VISIBILITY DUE TO FOG IS EXPECTED OVER THE LAKE AND BAY. A MARINE DENSE FOG ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES ARE ANTICIPATED FOR THIS WEEKEND WITH INCREASING NORTHEAST WIND.
In the hours before
Special weather statement, May 12, 2:39 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 239 PM CDT THU MAY 12 2011 WIZ019-030-035>037-045-048-122030- LANGLADE-MARATHON-PORTAGE-WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 239 PM CDT THU MAY 12 2011 ...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS CENTRAL WISCONSIN... AT 236PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS OVER PARTS OF WOOD...PORTAGE AND WAUSHARA COUNTIES.. HAIL UP TO A THREE QUARTERS OF AN INCH IN DIAMETER...WINDS 30 TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS WILL AFFECT THE TOWNS OF WISCONSIN RAPIDS...STEVENS POINT...COLOMA...WAUTOMA AND MARSHFIELD. THE STORMS WILL CONTINUE TO INTENSIFY AND SPEAD NORTHEAST INTO CENTRAL AND EASTCENRAL WISCONSIN DURING THE AFTERNOON. GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EB
Local storm report, May 12, 3:09 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 E STEVENS POINT 44.51N 89.52W
05/12/2011 M0.50 INCH PORTAGE WI TRAINED SPOTTER
&&Special weather statement, May 12, 3:31 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 331 PM CDT THU MAY 12 2011 WIZ010-011-013-018-019-021-122145- ONEIDA-FOREST-NORTHERN MARINETTE-LINCOLN-LANGLADE-NORTHERN OCONTO- INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK... ANTIGO 331 PM CDT THU MAY 12 2011 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE LATE THIS AFTERNOON ACROSS MOST OF NORTHERN WISCONSIN. MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH. ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER SHOULD THUNDERSTORMS ARRIVE. WIZ020-030-031-035>037-045-122145- MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA- INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...WAUTOMA 331 PM CDT THU MAY 12 2011 CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL WISCONSIN LATE THIS AFTERNOON. MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH. ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER SHOULD THUNDERSTORMS ARRIVE. AK
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:48 AM CDT | Marine Dense Fog Advisory | GRB | 27 hr | |
| May 12, 4:13 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Shawano, Waupaca | 62 min |
| May 12, 4:55 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 50 min |
| May 12, 5:15 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln | 45 min |
| May 12, 5:16 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 40 min |
| May 12, 5:49 PM CDT | Areal Flood Advisory | GRB | Marathon | 3 hr |
| May 12, 6:11 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Marinette | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.